Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


facial wasting
Oct 23, 2005

I have extreme facial, arm and leg wasting. I want to change meds or go off of them completely. I have heard about Scupltra for my face but I can't afford it and my insurance won't pay for it. I am reminded I am HIV infected everytime I look in the mirror. What do you suggest?

Response from Dr. Young

Thanks for your post.

The loss of body fat, especially that in the face can be very disturbing and quite difficult to treat. The best approaches are to avoid (or switch off of) the offending HIV medications-- largely d4T (Zerit) and to a lesser extent, AZT (Retrovir, Combivir*--in combination). Switch from d4T to abacavir (Ziagen, Epzicom*, Trizivir*) or tenofovir (Viread, Truvada*) have been shown to cause a very slow replenishment of peripheral body fat.

Filler agents, like poly-lactic acid (Sculptra) can assist with the facial fat appearance, though usually needs to be done episodically. The cost of the medication and insurance coverage, as you note, can be very difficult. Some doctors and research centers have sliding scale programs, though this isn't often the case.

If you were my patient, I'd have you come in for an evaluation of your past medical and treatment histories and lobby your insurance company that the fat loss in your face (and treatment thereof) is not just a cosmetic issue, but a complication of HIV/AIDS. Therefore, just like PCP is an AIDS complication (and deserving of insurance coverage), treatment of facial lipoatrophy is also deserving of insurance coverage. BY



Previous
VL35800
Next
want to have a baby

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement